South Dakota, 2020

Flood in South Dakota, February 13 to 17, 2020

February 13 to 17, 2020 · NWS FSD · 1 event in 1 county or zone

An ice jam downstream from Springfield produced renewed flooding on the Missouri River.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

An ice jam downstream from Springfield produced renewed flooding on the Missouri River.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Feb 13, 5:00 AM CST, 2 hours earlier.

Area forecast discussion, Feb 13, 5:00 AM CST, 2 hours before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
500 AM CST Thu Feb 13 2020

.SHORT TERM...(Today and Tonight)
Issued at 350 AM CST Thu Feb 13 2020

Arctic high pressure will continue to settle southward into the area
today, with the core of the coldest air being situated over the
Northern Plains into the Mississippi Valley region. With 925 mb
temperatures of -15 to -25 over our area, highs will only make it
into the single digits below zero to single digits above by this
afternoon. Fortunately, with a weak surface gradient over our area
thanks to the surface ridge sitting over us, winds will be
relatively light, and will see a slow improvement in wind chills
through the day. In light of that, will allow the current Wind Chill
headlines to expire at 15Z.

The surface ridge axis will begin to shift to the east tonight, and
while winds will drop off early in the night - allowing temperatures
to plunge under clear skies - winds will become southerly and pick
up later in the night, thus allowing temperatures to slowly warm
after 06Z. Early nighttime lows will drop to near zero to mid teens
below, and because of this wind chills will fall to Advisory
criteria for parts of our northern and eastern CWA for a few hours.
Elected not to issue an Advisory at this point due to the fact that
we currently have headlines out, winds will actually be very light
during the first half of the night, and wind chills will be
improving during the latter half of the night. This can be revisited
on the day shift, with the possibility of another Advisory tonight if
the scenario changes.

.LONG TERM...(Friday through Wednesday)
Issued at 350 AM CST Thu Feb 13 2020

An upper level ridge slides across the region on Friday, while the
surface high continues to drift eastward away from the area.
Temperatures will respond accordingly under the increasing southerly
flow, with afternoon highs into the lower 40s over south central SD -
then trending downward to the east to mostly 20s through our MN/IA
zones. It will become windy during the day - this due to a
tightening surface gradient as a trough approaches from the west and
winds at the top of the mixed layer running around 40 kts. As a
result, may see some of the looser snow cover blow around a bit in
the afternoon and evening.

The surface trough slides through the area on Friday night into
Saturday, but in the absence of any deeper moisture and with weak
forcing, no precipitation is expected at this time. Saturday will
continue to be relatively mild with highs in the 30s to lower 40s.
Sunday temperatures will remain similar to Saturday, though a
little cooler air may sneak into the northeastern portions of the
CWA in an easterly flow, with highs in the 20s over that area.

Confidence remains low in precipitation chances for Monday through
Wednesday of next week with varying model solutions, though there
will probably be a period of light snow at some point during that
time frame. Temperatures will cool down a bit through the period,
though nothing as extreme as the recent cold spell.

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday morning)
Issued at 455 AM CST Thu Feb 13 2020

VFR conditions expected through the TAF period. Winds will be
light northwesterly to light and variable into tonight, then
transition to southeasterly and begin picking up toward Friday
morning.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Wind Chill Advisory until 9 AM CST this morning for SDZ050-
     057>059-063>071.

     Wind Chill Warning until 9 AM CST this morning for SDZ038>040-
     052>056-060>062.

MN...Wind Chill Warning until 9 AM CST this morning for MNZ071-072-
     080-081-089-090-097-098.

IA...Wind Chill Advisory until 9 AM CST this morning for IAZ012-020-
     021-031-032.

     Wind Chill Warning until 9 AM CST this morning for IAZ001>003-
     013-014-022.

NE...Wind Chill Advisory until 9 AM CST this morning for NEZ013-014.

&&

SHORT TERM...JM
LONG TERM...JM
AVIATION...JM
Hazardous weather outlook, Feb 13, 4:11 AM CST, 2 hours 49 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
411 AM CST Thu Feb 13 2020

IAZ001>003-013-014-022-MNZ071-072-080-081-089-090-097-098-
SDZ038>040-052>056-060>062-141015-
Lyon-Osceola-Dickinson-O'Brien-Clay-Buena Vista-Lincoln-Murray-
Cottonwood-Nobles-Jackson-Pipestone-Rock-Beadle-Kingsbury-
Brookings-Jerauld-Sanborn-Miner-Lake-Moody-Hanson-McCook-
Minnehaha-
411 AM CST Thu Feb 13 2020

This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, central South Dakota, east central South
Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Early morning wind chills of 35 below to 45 below zero will
improve by late morning to 15 below to 20 below.

Wind chills will fall to 25 below to 35 below zero early tonight,
though improve later in the night as temperatures warm.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

IAZ012-020-021-031-032-NEZ013-014-SDZ050-057>059-063>071-141015-
Sioux-Plymouth-Cherokee-Woodbury-Ida-Dixon-Dakota-Gregory-Brule-
Aurora-Davison-Charles Mix-Douglas-Hutchinson-Turner-Lincoln-
Bon Homme-Yankton-Clay-Union-
411 AM CST Thu Feb 13 2020

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, northeast Nebraska, south central South
Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Early morning wind chills of 25 below to 35 below zero will
improve by late morning to 10 above to 10 below.

Wind chills will fall to 10 below to 20 below zero early tonight,
though improve later in the night as temperatures warm.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Bon Homme

When
February 13, 7:00 AM CST to February 17, 5:30 PM CST
Where
Bon Homme County, 3.66 mi ENE of Running Water to 3.46 mi SSW of Springfield
Cause
Ice Jam
Reported by
River/Stream Gage
Coordinates
42.791, -97.914

The Missouri River at Springfield (gage site SPGS2) rose rapidly above flood stage on February 13, with a crest of 3.65 feet above flood stage on February 14, the third highest on record. High water impacted numerous recreational boat ramps, and some camping areas at Springfield Recreational Area. Marina Road near Springfield was flooded.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2020Every state in 2020This day in weather historyWarnings in South Dakota, February 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 874703.